Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 1992 Aug;152(8):1715-7.

Clostridium difficile diarrhea induced by cancer chemotherapy.

Author information

1
Department of Neoplastic Diseases, Mount Sinai Hospital, New York, NY 10029-6574.

Abstract

Four patients had diarrhea due to Clostridium difficile after receiving chemotherapy for cancer. None of the patients had received antibiotics for at least 4 weeks before the onset of diarrhea. At the time of admission of any of these four patients no outbreak of diarrhea was noted on the ward. Each patient was admitted with the acute onset of diarrhea after receiving chemotherapy, at different times of the year. Diarrhea was clinically important and was associated with dehydration, toxemia, and blood in the stool in all cases. Diagnosis of C difficile was confirmed by endoscopic examination, positive biopsy specimen, and positive test for toxin in the stool. All patients recovered after undergoing specific treatment. Drugs not believed to carry serious risk to the bowel mucosa may facilitate proliferation of C difficile. Patients with severe diarrhea after receiving chemotherapy, particularly those with blood in the stool, should be promptly tested for C difficile even in the absence of a history of antibiotic administration. Early and specific treatment can prevent additional morbidity and reduce cost of care.

PMID:
1497405
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center